Alert archive / Idaho / Wind Advisories in 2018
Wind Advisory 26, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Dec 29, 2018, 1:09 PM MST for 9 counties in Idaho. It took effect at Dec 30, 2018, 5:00 AM MST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2018, 1:09 PM MST (20:09 UTC)
- In effect from
- Dec 30, 2018, 5:00 AM MST
- Expired
- Dec 30, 2018, 5:00 PM MST
- In force
- 12 hr
- Issued by
- NWS Pocatello, ID
Counties Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Cassia County, ID, Jefferson County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 32 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 8.2 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
319 WWUS75 KPIH 292009 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 109 PM MST Sat Dec 29 2018 IDZ051-052-055-056-301200- /O.NEW.KPIH.WI.Y.0026.181230T1200Z-181231T0000Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Eastern Magic Valley- Southern Hills/Albion Mountains- Including Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Burley, Rupert, Heyburn, Oakley, Albion, and Almo 109 PM MST Sat Dec 29 2018 ...WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM MST SUNDAY... The National Weather Service in Pocatello has issued a Wind Advisory, which is in effect from 5 AM to 5 PM MST Sunday. * IMPACTS/TIMING...Difficult driving for high profile vehicles, particularly with crosswinds along I-84/I-86 corridors. Although there is little snow currently on the ground in the lower elevations, any fresh snow would cause poor visibility with blowing and drifting. * WINDS...Southwest winds 25 to 35 mph with gusts near 50 mph. * LOCATIONS...Shoshone, Carey, Mud Lake, INL, Burley, Rupert, Heyburn, Oakley and along the I-84/I-86 corridor. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that winds of 30 mph are expected. Gusts over 45 mph are possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TAX
3 follow-up statements
025 WWUS75 KPIH 301044 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 344 AM MST Sun Dec 30 2018 IDZ051-052-055-056-302200- /O.CON.KPIH.WI.Y.0026.181230T1200Z-181231T0000Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Eastern Magic Valley- Southern Hills/Albion Mountains- Including Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Burley, Rupert, Heyburn, Oakley, Albion, and Almo 344 AM MST Sun Dec 30 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * IMPACTS/TIMING...Strong winds will create difficult driving conditions for high profile vehicles. In addition, the strong winds combined with any areas of fresh snow may cause very poor visibility due to blowing and drifting. A few tree limbs may be blown down as well. * WINDS...Southwest to west at 25 to 35 mph, with gusts up to 50 mph. * LOCATIONS...Shoshone, Richfield, Carey, Craters of the Moon, Mud Lake, Idaho National Laboratory, Atomic City, Mud Lake, Burley, Rupert, Heyburn, Oakley, and Albion. This includes the Interstate 84 and Interstate 86 corridors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher are expected. Gusts over 45 mph are possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KSMITH/DMH
926 WWUS75 KPIH 302012 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 112 PM MST Sun Dec 30 2018 IDZ052-302115- /O.CAN.KPIH.WI.Y.0026.000000T0000Z-181231T0000Z/ Arco/Mud Lake Desert- Including Mud Lake, INL, and Craters of the Moon NM 112 PM MST Sun Dec 30 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Pocatello has cancelled the Wind Advisory. Winds are beginning to dissipate through the Arco Desert and will continue to weaken through the evening. $$ IDZ051-055-056-310000- /O.CON.KPIH.WI.Y.0026.000000T0000Z-181231T0000Z/ Shoshone/Lava Beds-Eastern Magic Valley- Southern Hills/Albion Mountains- Including Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, Oakley, Albion, and Almo 112 PM MST Sun Dec 30 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * IMPACTS/TIMING...Strong winds will create difficult driving conditions for high profile vehicles. In addition, the strong winds combined with any areas of fresh snow may cause very poor visibility due to blowing and drifting. A few tree limbs may be blown down as well. * WINDS...Southwest to west at 25 to 35 mph, with gusts up to 45 mph. * LOCATIONS...Shoshone, Richfield, Carey, Craters of the Moon, Mud Lake, Idaho National Laboratory, Atomic City, Mud Lake, Burley, Rupert, Heyburn, Oakley, and Albion. This includes the Interstate 84 and Interstate 86 corridors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher are expected. Gusts over 45 mph are possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TAX
040 WWUS75 KPIH 310029 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 529 PM MST Sun Dec 30 2018 IDZ051-055-056-310130- /O.EXP.KPIH.WI.Y.0026.000000T0000Z-181231T0000Z/ Shoshone/Lava Beds-Eastern Magic Valley- Southern Hills/Albion Mountains- Including Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, Oakley, Albion, and Almo 529 PM MST Sun Dec 30 2018 ...WIND ADVISORY HAS EXPIRED... At 5 pm MST there were still a few wind gusts to 30 mph near Yale and Idahome on Interstate 84, otherwise winds were showing a steady decrease across the area. Winds gusted as high as 53 mph earlier today. The advisory was allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Dec 29, 4:18 AM MST, 8 hours 51 minutes earlier.
Area forecast discussion, Dec 29, 4:18 AM MST, 8 hours 51 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 418 AM MST Sat Dec 29 2018 ...CONFIDENCE INCREASING IN WINTER STORM BRINGING SIGNIFICANT SNOW ACCUMULATIONS AND VERY STRONG WINDS SUNDAY WITH MAJOR IMPACTS TO TRAVEL POSSIBLE... .SHORT TERM...Today Through Monday. TODAY: An elongated ridge of weak high pressure extends inland across the northern Rockies this morning. A notable amount of moisture is spilling over the top of the ridge across WA, OR, MT, and ID, and is illustrated quite well by morning regional radar imagery and model precip/QPF fields. Night satellite products show the associated cloud shield has expanded across almost all of the forecast area from the north and west, overtop some areas of low clouds and stratus. This is likely setting up a seeder-feeder effect, and sure enough, webcams and surface obs confirm light snow has broken out across portions of the Upper Snake Plain and the Island Park region/WY border, expanding to the south. We do carry anywhere from 25-65% PoPs and some light QPF over this region today with a dusting to 2 inches of snow possible, but the models may have slightly underestimated the seeder-feeder effect, especially early this morning. Trends will continue to be monitored for any needed forecast updates. No advisories are planned at this time. For the rest of the day, continued moisture spilling over the ridge will continue to produce areas of light snow, especially across our mntn ranges in SE Idaho, with the least activity expected from the Arco Desert SW into the eastern Magic Valley. Model consensus indicates Monida Pass, the Island Park region, and mntns surrounding the Teton Valley may see the most persistent activity, and have raised PoPs to 60-80% here. WINTER STORM: Confidence continues to increase that a winter storm will bring anywhere from light to significant snow accumulations and very strong winds across the region from tonight into Sunday, with major travel impacts likely. Overall model agreement continues to be quite good, and forecast confidence is solidly moderate and trending higher. Went aggressive with PoPs, blending the previous forecast with the NBM/NAMnest, and then increasing another 5-10% and broadbrushing a bit where models showed the best agreement in heaviest precip. PoPs are now 85-100% across portions of the western central mntns and eastern highlands. The heaviest snow is expected from the overnight hours into Sun morning, overlapping with the strongest winds which are expected from mid-morning Sun into Sun eve along and immediately behind the cold front associated with this system. SNOW ACCUMULATIONS: For snowfall (QPF), blended the previous forecast with the latest NBM/NAM (with the NBM weighted a bit heavier), and then made some manual adjustments to nudge toward the GFS and account for elevation. This resulted in very little overall change in the storm total snow forecast, perhaps nudging totals an inch or so lower in the valleys and an inch or so higher at some of the higher elevations. A widespread 4-7 inches is expected in the western central mntns/Stanley basin area and our eastern mntns and highlands in the area currently covered by the Winter Storm Watch, with more localized totals of 7-12 inches possible above about 6,500 feet. Much lighter totals of a dusting to an inch or two are expected in the eastern central mtns, Snake Plain, eastern Magic Valley, and western southern highlands (although 2-5 inches may fall above about 6,000 feet south of American Falls and Burley). STRONG WINDS: For winds, used a composite-tool that blended 80-90% magnitudes of the latest MAV/MET guidance as well as the NBM and NAM. Here too, this resulted in little overall change in the forecast, although a slight increase was noted over the Snake Plain/Arco Desert region into the western Caribou Highlands. The strongest winds with this storm are generally displaced from the areas of greatest snowfall, focusing on the eastern Magic Valley, Snake Plain/Arco Desert, and southern Highlands. Here, sustained winds of 25-35 MPH, with gusts of 40-50 MPH, will be possible, predominantly out of the south shifting to west behind the front, especially Sun afternoon. Winds may also reach these magnitudes at higher elevations of the eastern central mntns east of Stanley and Ketchum. Elsewhere, sustained winds of 15-25 MPH with gusts of 30-40 MPH are expected. It should be noted that we held winds a little shy of the latest MAV/MET in the Snake Plain. If significant mixing is realized with the front, a few higher gusts than currently forecast will be possible. We also let the NBM "light up" the peaks and ridgelines much higher than most other guidance, especially in the central mntns, which seems reasonable given strong wind profiles aloft. WARNING/ADVISORY DECISIONS: We very strongly considered upgrading the current Winter Storm Watch to advisories and warnings this morning, and issuing advisories across much of the rest of the forecast area. However, after extensive on-shift discussion and collaboration with neighboring offices, will hold off just a bit longer and let the current watch ride. This will allow the day shift to look over the forecast with a fresh set of eyes, evaluate one more model run, and issue everything with good collaboration with and at the same time as the neighbors. The combination of solid advisory-level to low-end warning level accumulations and strong winds may necessitate a warning in the eastern highlands watch area, while an advisory seems more likely in the western central mntns with slightly lower winds and snow totals. Despite only a dusting to an inch of snow expected in some portions of the Snake Plain and eastern Magic Valley, the strongest winds, solidly wind advisory-level, are forecast here, which could cause significant blowing snow and resultant significantly reduced visibilities and slick roads considering the available recent snowpack. For this reason, we are leaning toward issuance of a Winter Weather Advisory here as opposed to a Wind Advisory. Again, will let the day shift make these calls, so stay tuned. BOTTOM LINE: The combination of snow and wind is likely to create major travel impacts across almost all of our forecast area, even in areas where snow or wind alone wouldn't traditionally warrant an advisory or warning. Everyone is strongly encouraged to monitor the latest forecast and headlines that are issued, and plan on difficult travel Sun. Snow will taper off Sun afternoon, and winds will gradually slacken Sun eve. Mostly dry and unremarkable conditions are expected Mon. - KSmith/DMH .LONG TERM...Monday night through Saturday. Models remain in good agreement for this package. Upper trough continues to sag south through Utah to the 4-corners region Monday night into Tuesday, allowing ridge conditions to return to the region with a trend toward much colder temperatures. Guidance remains cold for Tuesday, Wednesday and Thursday mornings, with sub-zero readings for wider swaths of East Idaho, including all the way into the Lower Snake Plain. There is strong support for this with the ECMWF ensembles, so continued lower trend in forecast. Once again, potential for low clouds and fog will put a lid on how far the temps will drop, and still carrying that potential in the forecast. Headed into Thursday, ECMWF flattens ridge a bit with weak energy driving over the top and producing potential for light precipitation. Ensembles favor the stronger ridge solution of the GFS, with support from Canadian, so leaned into the drier solutions. Both ECMWF and Canadian shift a fast moving but weak shortwave trough through the PacNW Friday into Saturday, which flattens/keeps flat whatever remains of the rest of the ridge from their respective solutions. GFS remains much slower with these feature. Bottom line is that latter couple days of forecast period showing some uncertainty, and kept forecast trended toward the drier ensembles. - DMH && .AVIATION... Widespread stratus over East Idaho beginning to be overrun by mid level moisture ahead of incoming system. Some seeder- feeder light snows remain possible throughout the day with continued threat of MVFR ceilings/vis at KPIH/KIDA/KDIJ. Stronger system arrives overnight and into Sunday. Expect lowering ceilings and visibility as snow spreads across the region after 06Z tonight but especially into Sunday. Increased southerly downslope winds may hold off the precipitation a little longer at KPIH and KBYI, but that should fill in early Sunday. Winds will be a concern as well, approaching 25kts sustained in places with regions of blowing snow (both falling and existing snowpack), so expect visibilities to be a concern as well during the day Sunday. - DMH && .PIH WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from this afternoon through Sunday evening for IDZ060-062>066-072. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 1:01 PM MST | Winter Storm Warning | PIH | Bear Lake, Bingham, Bonneville, Caribou, Clark, Franklin and 3 more | 39 hr |
| Dec 29, 1:01 PM MST | Winter Weather Advisory | PIH | Bannock, Bear Lake, Bingham, Blaine, Bonneville, Butte and 10 more | 31 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.